Fine Art

In mathematics, the Weeks manifold, sometimes called the Fomenko–Matveev–Weeks manifold, is a closed hyperbolic 3-manifold obtained by (5, 2) and (5, 1) Dehn surgeries on the Whitehead link. It has volume approximately equal to 0.9427... and Gabai, Meyerhoff & Milley (2009) showed that it has the smallest volume of any closed orientable hyperbolic 3-manifold. The manifold was independently discovered by Weeks (1985) and Matveev & Fomenko (1988).

Since the Weeks manifold is an arithmetic hyperbolic 3-manifold, its volume can be computed using its arithmetic data and a formula due to A. Borel:

\( \frac{3 \cdot23^{3/2}\zeta_k(2)}{4\pi^4}, \)

where k is the number field generated by θ satisfying θ 3 − θ + 1 = 0 and ζ k is the Dedekind zeta function of k (Ted Chinburg, Eduardo Friedman & Kerry N. Jones et al. 2001)

The cusped hyperbolic 3-manifold obtained by (5, 1) Dehn surgery on the Whitehead link is the so-called sibling manifold, or sister, of the figure-eight knot complement. The figure eight knot's complement and its sibling have the smallest volume of any orientable, cusped hyperbolic 3-manifold. Thus the Weeks manifold can be obtained by hyperbolic Dehn surgery on one of the two smallest orientable cusped hyperbolic 3-manifolds.

Agol, Ian; Storm, Peter A.; Thurston, William P. (2007), "Lower bounds on volumes of hyperbolic Haken 3-manifolds (with an appendix by Nathan Dunfield)", Journal of the American Mathematical Society 20 (4): 1053–1077, arXiv:math.DG/0506338, doi:10.1090/S0894-0347-07-00564-4, MR 2328715.
Chinburg, Ted; Friedman, Eduardo; Jones, Kerry N.; Reid, Alan W. (2001), "The arithmetic hyperbolic 3-manifold of smallest volume", Annali della Scuola Normale Superiore di Pisa. Classe di Scienze. Serie IV 30 (1): 1–40, MR 1882023
Gabai, David; Meyerhoff, Robert; Milley, Peter (2009), "Minimum volume cusped hyperbolic three-manifolds", Journal of the American Mathematical Society 22 (4): 1157–1215, arXiv:0705.4325, doi:10.1090/S0894-0347-09-00639-0, MR 2525782
Matveev, S. V.; Fomenko, A. T. (1988), "Isoenergetic surfaces of Hamiltonian systems, the enumeration of three-dimensional manifolds in order of growth of their complexity, and the calculation of the volumes of closed hyperbolic manifolds", Akademiya Nauk SSSR i Moskovskoe Matematicheskoe Obshchestvo. Uspekhi Matematicheskikh Nauk 43 (1): 5–22, doi:10.1070/RM1988v043n01ABEH001554, MR 937017
Weeks, Jeffrey (1985), Hyperbolic structures on 3-manifolds, Ph.D. thesis, Princeton Univ.

Retrieved from ""
All text is available under the terms of the GNU Free Documentation License

Home - Hellenica World